Arkansas, 2019

Tornadoes in Arkansas, May 2, 2019

May 2, 2019 · NWS MEG · 2 events in 2 counties and zones

A passing upper level disturbance interacted with an unstable atmosphere to create all facets of severe weather across portions of northeast Arkansas during the late afternoon and early evening hours of May 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance interacted with an unstable atmosphere to create all facets of severe weather across portions of northeast Arkansas during the late afternoon and early evening hours of May 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 2:52 PM CST, 37 minutes earlier.

Area forecast discussion, May 2, 2:52 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
352 PM CDT Thu May 2 2019

.DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

.Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

.Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue into early this evening. Scattered
thunderstorms will be found across northeast Arkansas this
afternoon and across the remainder of the forecast area by this
evening. Lower clouds will move into the forecast area this
evening and will remain over the region into Friday morning. Winds
will be mainly from the south at around 10 knots with some higher
gusts. Winds will shift to the northwest starting as early as this
evening and continuing through Friday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 2:11 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Greene

When
May 2, 3:29 PM CST to 3:30 PM CST
Where
Greene County, 3.53 mi ENE of Hooker to 3.72 mi ENE of Hooker
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.253, -90.463

Tornado reported near Knob, Arkansas with damage to a home on Greene Road 402.

Tornado, Mississippi

When
May 2, 5:02 PM CST to 5:03 PM CST
Where
Mississippi County, 0.43 mi SSW of Calumet to 0.28 mi S of Calumet
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.974, -89.984

Brief tornado touchdown near Gosnell with one large tree uprooted on Moody Street.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyThe tornado archive for Arkansas, 2019Warnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824358, 824361.